David T. Lawrence, Laura K. Bechtel, Nathan P. Charlton, Christopher P. Holstege. 5-Oxoproline–Induced Anion Gap Metabolic Acidosis After an Acute Acetaminophen Overdose. J Am Osteopath Assoc 2010;110(9):545–551. doi: 10.7556/jaoa.2010.110.9.545.
Download citation file:
Metabolic acidosis after acute acetaminophen overdose is typically attributed to either transient lactic acidosis without evidence of hepatic injury or hepatic failure. High levels of the organic acid 5-oxoprolinuria are usually reported in patients with predisposing conditions, such as sepsis, who are treated in a subacute or chronic fashion with acetaminophen. The authors report a case of a 40-year-old woman who developed anion gap metabolic acidosis and somnolence after an acute acetaminophen overdose. Substantial hepatic damage did not occur, which ruled out acetaminophen-induced hepatic insufficiency as a cause of the patient's acidosis or altered mental status. Urinalysis revealed elevated levels of 5-oxoproline, suggesting that the patient's acute acetaminophen overdose was associated with marked anion gap metabolic acidosis due solely to 5-oxoproline without hepatic complications. The acidosis fully resolved with N-acetylcysteine treatment and supportive care including hydration.
This PDF is available to Subscribers Only
View Article Abstract & Purchase Options